[Skip to Content]
[Skip to Content Landing]
Other Articles
July 8, 1961

Toxicity from Large Doses of Imipramine and an MAO Inhibitor in Suicidal Intent

JAMA. 1961;177(1):68-69. doi:10.1001/jama.1961.73040270050013b
Abstract

Amine oxidase inhibitors and imipramine (Tofrānil) are now widely used in the treatment of the depressive states. In many instances these agents are substituted for electroshock therapy. Inasmuch as they are given to many potentially suicidal patients, toxicity becomes a matter of utmost importance.

Occasionally imipramine and an MAO inhibitor may be combined or one may be substituted for the other in order to produce a more effective therapeutic response. Potentiation or addition of toxic and possibly lethal effects may become a serious practical matter and pose many problems in management. Recently clinical reports1,2 have described the disastrous results of overdosage with a combination of imipramine and the MAO inhibitor, phenelzine (Nardil).

The present paper describes a case of serious toxicity in a patient taking excessive doses of a new MAO inhibitor, tranylcypromine (Parnate), and imipramine. Preliminary toxicity data in rats support clinical observation in this case of

First Page Preview View Large
First page PDF preview
First page PDF preview
×